Nebraska, 2006

Winter Storm in Nebraska, March 20 to 21, 2006

March 20 to 21, 2006 · NWS GID · 6 events in 6 counties and zones

A very strong storm system brought record snowfall to the region on the first day of spring. The snow began to accumulate the morning of the 19th and continued into the early morning hours of the 21st.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A very strong storm system brought record snowfall to the region on the first day of spring. The snow began to accumulate the morning of the 19th and continued into the early morning hours of the 21st. When the storm had finally passed, snowfall amounts ranged from 8 to 10 inches along the Kansas/Nebraska border to 25 to 30 inches in the Ord and Greeley areas. Greeley reported a record 30 inches of snow from this storm. Winds of 25 to 35 mph blew during the storm and caused some drifting of the snow. Most all roads, including Interstate 80, business and schools closed. School began to reopen on the 22nd. A few shelters opened, mainly in towns along the interstate, to house stranded motorists.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 20, 5:06 AM CST, 54 minutes earlier.

Area forecast discussion, Mar 20, 5:06 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
506 AM CST MON MAR 20 2006

.DISCUSSION...MAJOR WINTER STORM CONTINUES TO IMPACT THE AREA. MAIN
CHALLENGE FOR THIS FORECAST PACKAGE CONCERNS SNOWFALL AMOUNTS
THROUGH THE REMAINDER OF THE EVENT.

UPPER AIR DATA AND WATER VAPOR IMAGERY SHOW AN INTENSE UPPER LEVEL
LOW CURRENTLY CENTERED OVER THE FOUR CORNERS REGION. DOWNSTREAM OF
THIS FEATURE...THE CWA IS UNDER A DIFFLUENT SOUTHWEST FLOW ALOFT.
MUCH OF THE CWA SAW A BREAK FROM PRECIP DURING THE LATE EVENING AND
EARLY MORNING HOURS AS SOME MID-LEVEL DRY AIR WORKED INTO THE
REGION. HOWEVER...MID-LEVELS MOISTENED UP AGAIN AFTER AROUND 09 UTC
AS MODELS WERE PROJECTING WOULD OCCUR...AND WSR-88D IMAGERY HAS ONCE
AGAIN FILLED IN ACROSS THE CWA. PHONE CALLS TO THE SOUTHERN PART OF
THE CWA EARLY THIS MORNING REVEALED THAT MIX OF PRECIPITATION HAS
CHANGED OVER TO SNOW...AS FORECAST SOUNDINGS FROM LAST EVENING WERE
SUGGESTING.

HEAVY SNOW IS EXPECTED TO CONTINUE THROUGH THE DAY AS UPPER LOW
TRACKS EAST ACROSS SOUTHERN/CENTRAL KANSAS. AN IMPRESSIVE AREA OF
DEFORMATION AT MID-LEVELS AS WELL AS STRONG 700-600MB FRONTOGENETIC
FORCING WILL COMBINE WITH A BROAD AREA OF DIVERGENCE ALOFT TO CREATE
STRONG UPWARD VERTICAL MOTION ACROSS THE CWA TODAY. THE DEFORMATION
BAND SETS UP ACROSS THE SOUTHERN PORTION OF THE CWA THIS
MORNING...GENERALLY SOUTH OF HIGHWAY 6...AND SNOWFALL RATES GREATER
THAN 1 INCH PER HOUR ARE POSSIBLE ACROSS THIS AREA. AS THE UPPER LOW
CONTINUES EAST...EXPECT THE DEFORMATION BAND WILL SHIFT EAST AND
SLIGHTLY NORTH DURING THE AFTERNOON HOURS...WITH THE SOUTHEAST CWA
SEEING THE HIGHEST SNOWFALL AMOUNTS DURING THIS PERIOD. MODEL
CROSS-SECTIONS INDICATE OMEGA VALUES OF NEGATIVE 8 TO 20 UBARS/SEC
IN THE DENDRITIC LAYER TODAY...WHICH WILL GREATLY HELP SNOWFALL
AMOUNTS. SOME NEGATIVE EPV IS ALSO EVIDENT IN
CROSS-SECTIONS...INDICATING SOME INSTABILITY AT MID-LEVELS WHICH
WILL FURTHER ADD TO SNOWFALL AMOUNTS. THE BOTTOM LINE IS ALL
INDICATIONS ARE STILL THERE THAT THE CWA WILL SEE HEAVY SNOW
THROUGH THE DAY. AS FAR AS AMOUNTS GO...LOOKS LIKE AN ADDITIONAL
10 TO 16 INCHES FROM 12Z TODAY TO THE END OF THE EVENT TOMORROW
MORNING IS A GOOD BET. A STRONG PRESSURE GRADIENT AROUND THE SURFACE
LOW TRACKING ACROSS OKLAHOMA WILL LEAD TO WINDS OF 15 TO 30
MPH...CAUSING AREAS OF BLOWING AND DRIFTING SNOW.

AS THE UPPER LOW MOVES EAST...SNOW WILL TAPER OFF OVERNIGHT. THE
SURFACE PRESSURE GRADIENT ALSO RELAXES WHICH SHOULD BRING AN END TO
ANY BLOWING/DRIFTING SNOW. EXPECT SOME VERY LIGHT SNOW TUESDAY
MORNING WILL COME TO AN END BY NOON. HOWEVER...IT WILL BE A COLD DAY
WITH MAX TEMPS ONLY REACHING THE MID 20S TO LOWER 30S.

NEXT SHOT OF PRECIP ARRIVES WEDNESDAY AND WEDNESDAY NIGHT IN
ASSOCIATION WITH AN UPPER WAVE MOVING THROUGH THE REGION. FORECAST
SOUNDINGS INDICATE IT WILL BE COLD ENOUGH ACROSS THE ENTIRE CWA FOR
ANY PRECIP TO FALL AS SNOW. HIGHS ON WEDNESDAY WILL REMAIN IN THE
UPPER 20S TO LOWER 30S.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR NEZ039-NEZ040-
     NEZ041-NEZ046-NEZ047-NEZ048-NEZ049-NEZ060-NEZ061-NEZ062-
     NEZ063-NEZ064-NEZ072-NEZ073-NEZ074-NEZ075-NEZ076-NEZ077-
     NEZ082-NEZ083-NEZ084-NEZ085-NEZ086-NEZ087.

KS...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR KSZ005-KSZ006-
     KSZ007-KSZ017-KSZ018-KSZ019.

&&

KB
Hazardous weather outlook, Mar 20, 6:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
600 AM CST MON MAR 20 2006

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
211200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
600 AM CST MON MAR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT
A STRONG WINTER STORM WILL CONTINUE TO IMPACT THE OUTLOOK AREA
TODAY AND TONIGHT. PERIODS OF MODERATE TO HEAVY SNOW WILL CONTINUE
THROUGH THE DAY...BEFORE GRADUALLY DIMINISHING LATE TONIGHT.
ADDITIONAL SNOWFALL AMOUNTS OF 8 TO 18 INCHES ARE POSSIBLE BY
TUESDAY MORNING...RESULTING IN STORM TOTAL SNOWFALL AMOUNTS OF 12
TO 20 INCHES ACROSS MOST AREAS WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. NORTHEAST WINDS AROUND 15 TO 30 MPH TODAY AND THIS
EVENING WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW...MAKING
TRAVEL CONDITIONS EXTREMELY DANGEROUS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT SNOW LINGERING ACROSS THE OUTLOOK AREA TUESDAY MORNING WILL
COME TO AN END BY NOON.

ANOTHER STORM SYSTEM WILL MOVE ACROSS THE AREA WEDNESDAY AND
WEDNESDAY NIGHT...BRINGING ANOTHER CHANCE FOR SNOW TO THE REGION. AT
THIS TIME...ACCUMULATIONS ARE EXPECTED TO BE LESS THAN 3
INCHES...HOWEVER TRENDS WILL CONTINUE TO BE MONITORED AND THE
FORECAST UPDATED IN LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Franklin

When
March 20, 6:00 AM CST to March 21, 5:00 AM CST
Where
Franklin forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Winter Storm, Furnas

When
March 20, 6:00 AM CST to March 21, 5:00 AM CST
Where
Furnas forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Winter Storm, Harlan

When
March 20, 6:00 AM CST to March 21, 5:00 AM CST
Where
Harlan forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Winter Storm, Nuckolls

When
March 20, 6:00 AM CST to March 21, 5:00 AM CST
Where
Nuckolls forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Winter Storm, Thayer

When
March 20, 6:00 AM CST to March 21, 5:00 AM CST
Where
Thayer forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Winter Storm, Webster

When
March 20, 6:00 AM CST to March 21, 5:00 AM CST
Where
Webster forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498349, 5498350, 5498351, 5498352, 5498353, 5498354.